Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 29, NWS Newport/Morehead City, NC

May 9, 1997Martin County, Pitt County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 9, 1997, 5:46 PM EDT for Martin County, Pitt County, North Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 1997, 5:46 PM EDT (21:46 UTC)
Expired
May 9, 1997, 6:45 PM EDT
In force
59 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

Counties Martin County, NC, Pitt County, NC

The radar

The Morehead City radar (KMHX), 110 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 5:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1997-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 335 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1997-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
335 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMHX 092145 RRA
SVRMHX
NCC117-147-092245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT NC
546 PM EDT FRI MAY 9 1997
 
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  645 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST CENTRAL NORTH CAROLINA
 
   ...MARTIN COUNTY...PITT COUNTY
 
A SEVERE THUNDERSTORM IS INDICATED FROM WINTERVILLE AND GREENVILLE AND
WILL BE AFFECTING THAT AREA THROUGH 6PM. THIS STORM WILL BE APPROACHING
WILLIAMSTON BY 615 PM EDT.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD SEEK SHELTER IN A
STRONG BUILDING.  AVOID STANDING BY WINDOWS. ONLY USE TELEPHONES
AND ELECTRICAL APPLIANCES FOR EMERGENCY PURPOSES UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD SLOW DOWN WHEN DRIVING THROUGH HEAVY
RAIN AND BE ALERT FOR AREAS WHERE WATER COVERS THE ROAD.
 
DAMAGING WIND GUSTS TO 60 MILES AN HOUR IS POSSIBLE WITH THIS
THUNDERST4ORM.
 
BT/JE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 1:13 PM EDT, 4 hours 33 minutes earlier.

Area forecast discussion, May 9, 1:13 PM EDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
113 PM EDT FRI MAY 9 1997

RDU: TNT...EVE SHWR/TSTM CHC THEN DCRNG CLDS OVN. 50-55. WND SHFTNG
NW 10-20. SAT...M/S S AND P/S N. NR 70 CNTRL/S WITH 60S N CSTL AND
OB. NW 15-20. SAT NGT...M/CLR COOL. 40S. SUN...M/S. LO/MID 70S WITH
UPP 60S OB.

DISC: UPP TROF AND FNT APPROACHING. THERE ARE ALSO SOME WK PREFRNTL
TROFS ARND PLUS RESULTANT BRZ IS HERE IN FULL FORCE. ATMOS IS
GETTING MORE UNSTABLE WITH CAPE MAX LOCATED FRM GSB EWD TO CST WITH
1000-1500 J/KG. LOOKS LIKE ENUF LIFT AND MOIST CONVRG FOR SCT
SHWRS/TSTMS LATE THIS AFT/EVE. FEW COULD BE SVR GIVEN HEATING OVR
HERE. LTR TNT DRIER AIR FILTERING IN AFT FROPA WITH SKIES CLRING. GD
CAA ON SAT HOLDS 85H TEMPS BLO PLUS 5C SO IT WL BE COOL. STRUGGLING
TO HIT 70 MANY SPOTS. UPP AIR IS COLD SO FAIR WX CU WILL DVLP DOWN S
WITH MORE CU UP N AND SUGGEST P/S. LOSS OF HEATING BRNGS M/CLR SAT
NGT. NICE ON SUN WITH LESS WIND AND SOME MODERATION AS UPP HGTS RISE
AND SUBSIDENCE INCRS.

CWF: SCA WL BE UP FOR GD CAA FOLLOWING FROPA TNT INTO SAT.

MHX...SCA CSTL WTRS AND SNDS.
GATES

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 6:42 PM EDTSevere Thunderstorm WarningMHXBeaufort48 min
May 9, 7:00 PM EDTSevere Thunderstorm WarningMHXHyde45 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.